Refractory anaphylactic shock complicated by acute right heart failure during anesthetic induction in a patient with a left ventricular assist device: a case report

Read full text
Authors: Shohei Kaneko, S. Matsumoto, Taiga Ichinomiya, Ushio Higashijima, Motohiro Sekino, Tetsuya Hara
Cited by: 1
References: 8

Abstract

BACKGROUND: Anaphylaxis in patients with a left ventricular assist device (LVAD) may critically reduce LVAD flow, particularly when the right ventricular function is impaired. CASE PRESENTATION: A 51-year-old man with a HeartMate III LVAD developed bronchospasm, profound hypotension, and decreased LVAD flow during anesthetic induction for endoscopic sinus surgery. The shock remained refractory despite epinephrine boluses and continuous infusions of epinephrine, norepinephrine, and vasopressin. Transesophageal echocardiography revealed severe right ventricular dilatation, leftward septal shift, and reduced left ventricular size, findings consistent with acute right heart failure (RHF). Treatment was escalated to include dobutamine, olprinone, and inhaled nitric oxide, achieving recovery of blood pressure and LVAD flow. Elevated serum tryptase supported the diagnosis of anaphylaxis, and a positive intradermal test identified remimazolam as the cause. CONCLUSIONS: Successful anaphylaxis management in LVAD recipients may require rapid recognition and treatment of acute RHF in addition to standard treatment including epinephrine.

Fields of Study & Subjects

Mechanical Circulatory Support Devices Food Allergy and Anaphylaxis Research Cardiovascular and Diving-Related Complications

Publication details

Journal / source
JA Clinical Reports
Publisher
Springer Science and Business Media LLC
Volume
12
Issue
1
Pages
art. no. 28
Publication date
25 May 2026
Language
EN